Virginia, 2006

Flash Flood in Virginia, September 1, 2006

September 1, 2006 · NWS RNK · 1 event in 1 county or zone

Kerrs Creek flooded Route 624, Adair Hill Drive and Route 751 High Water Lane.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Kerrs Creek flooded Route 624, Adair Hill Drive and Route 751 High Water Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 1, 6:48 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 1, 6:48 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT FRI SEP 1 2006

.AVIATION...

REMNANTS OF ERNESTO WILL EXIT THE AREA OVERNIGHT...BUT RESIDUAL
LOW LVL MOISTURE WILL RESIDE ACROSS THE AREA. EXPECT MVFR TO IFR
CONDITIONS AT ROA/LWB...WITH MVFR AT LYH/DAN DURING THE NIGHT.
BLF...AND OTHER HIGHER ELEVATIONS WILL SEE LOWER CIGS/VSBYS.
EXPECT BLF TO DROP TO LIFR CIGS BY 09Z. DURING THE
TOMORROW...CONDITIONS WILL IMPROVE EAST OF THE HIGHLANDS WITH A
VFR CIG. BLF/LWB WILL REMAIN MVFR THROUGHT THE DAY.

WINDS WILL BE SUBSIDING AS WELL EARLY THIS EVENING.

&&

.PREV DISCUSSION...
 (ISSUED 311 PM EDT FRI SEP 1 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...

CONCERN IN THE NEAR TERM WILL BE THE CURRENT FAR WESTERN BAND OF
PRECIPITATION ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ERNESTO. REPORTS THIS AFTERNOON FROM WITHIN THIS MAIN AREA OF
PRECIPITATION INDICATE A FEW SPOTS WITH AN ADDITIONAL 1 TO 2 INCHES
OF RAIN...BUT NO FLOODING HAS BEEN REPORTED IN ASSOCIATED WITH IT
NOR IN THE CURRENT FLASH FLOOD WATCH AREA. GIVEN THIS AND AN
EXPECTED TREND FOR THIS BAND TO WEAKEN AND LIFT NORTH THROUGH THE
EVENING AS WHAT IS LEFT OF ERNESTO HEADS INTO NORTHERN
VIRGINIA...WILL ALLOW THE FLASH FLOOD WATCH TO EXPIRE AT THE
SCHEDULED 400 PM.

AS THE SYSTEM DOES LIFT TO THE NORTH...OUR NEAR SURFACE WINDS WILL
GRADUALLY BECOME NORTHWEST ACROSS THE AREA. THROUGH THE NIGHT...THIS
WILL HELP MAINTAIN PLENTY OF CLOUDS ACROSS THE MOUNTAINS OF SE WV
SOUTH INTO FAR SW VA AS UPSLOPE OF THE RESIDUAL LOW LEVEL MOISTURE
TAKES PLACE. MOST LIKELY WILL SEE DRIZZLE OR RAINS SHOWERS DEVELOP
OVERNIGHT IN THIS AREA BECAUSE OF THIS. EAST OF THE BLUE RIDGE...THE
SAME NORTHWEST WINDS WILL HAVE A DOWNSLOPE TRAJECTORY HELPING TO
YIELD A FEW BREAKS IN AN OTHERWISE OVERCAST SKY.

A SHORTWAVE TROUGH CURRENTLY MOVING ACROSS THE PANHANDLE OF FLORIDA
MAY BRING SOME ADDITIONAL SHOWERS...AND FEW STORMS...TO THE AREA ON
SATURDAY. THIS FEATURE CURRENTLY IS SHOWING UP NICELY ON THE W/V
IMAGERY AND A FEW STORMS ARE ALSO ASSOCIATED WITH IT. GFS SOLUTION
BRINGS THIS FEATURE NORTHEAST INTO THE SOUTHERN HALF OF THE AREA BY
SATURDAY AFTERNOON. AS SUCH...HAVE PLACED THE POTENTIAL FOR
SCATTERED SHOWERS IN MAINLY MY NC COUNTIES AND ADJOINING VA
COUNTIES. HAVE GONE WITH ISOLATED SHOWERS ELSEWHERE.

OVERNIGHT CLOUDINESS WILL KEEP TEMPERATURES FROM FALLING TO MUCH BUT
THEY WILL BE BELOW NORMAL AS ERNESTO USHERS IN COOLER DRIER AIR.
TEMPERATURES ARE EXPECTED TO FALL INTO THE 50S TONIGHT. COOL NW FLOW
WILL CONTINUE INTO SATURDAY AND KEEP TEMPERATURES BELOW NORMAL WITH
LOWER 60S IN THE GREENBRIER VALLEY AND VIRGINIA HIGHLANDS TO LOWER
80S IN THE PIEDMONT OF NW NC/SW VA.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH OVER THE OHIO VALLEY WILL BUILD INTO THE REGION
SATURDAY NIGHT AND SUNDAY. COOLER DRIER AIR WILL FOLLOW. ALSO ON
SUNDAY...AN UPPER LEVEL LOW WILL MOVE INTO THE MID WEST WHILE AN
UPPER LEVEL RIDGE BUILDS OVER THE WESTERN ATLANTIC (OFF THE SE
COAST). OUR AREA WILL BE SANDWICHED BETWEEN THESE TWO SYNOPTIC
FEATURES. WAVES DEVELOPING WITH THE UPPER LEVEL LOW WILL PIVOT
THROUGH THE REGION SUNDAY NIGHT INTO TUESDAY. WITH EACH PASSING
WAVE...THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH MID WEEK.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...THE UPPER LEVEL LOW WILL DRIFT
INTO THE OHIO VALLEY AND DEVELOP A SURFACE LOW OFF THE CAROLINA
COAST. THIS WILL KEEP RAIN CHANCES IN THE AREA THROUGH WEDNESDAY
NIGHT. SURFACE HIGH WILL SLIDE THROUGH THE AREA THURSDAY AND FRIDAY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.

AVIATION...

MOST WESTERN SPIRAL BAND FROM REMNANTS OF T.S. ERNESTO CURRENTLY
OVER THE AREA JUST WEST OF A KLYH-KDAN LINE. EXPECT IFR CIGS/VSBYS IN
THE IMMEDIATE AREA OF THIS BAND. OUTSIDE OF THIS FEATURE...MVRF
CEILINGS ARE PREVAILING ACROSS MUCH OF THE AREA ALONG WITH VFR
VSBYS. HEADING INTO THE EVENING THE RAIN BAND WILL START TO LESSEN
IN INTENSITY AND LIFT NORTH AS WHAT IS LEFT OF ERNESTO TRACKS INTO
NORTHERN VA. AS IT DOES THIS...WINDS WILL GRADUALLY BECOME NORTHWEST
ACROSS THE REGION. THIS WILL BRING UPSLOPE CONDITIONS TO THE
MOUNTAINS OF SE WV AND ADJOINING SW VA. EXPECT CEILINGS TO DROP TO
LIFR IN THIS AREA WITH UPSLOPE RAIN SHOWERS DEVELOPING. BY MORNING
VSBYS IN THE IFR TO LIFR RANGE ARE EXPECTED. EAST OF THE BLUE RIDGE
THE NORTHWEST WINDS WILL HAVE A DOWNSLOPE COMPONENT. THIS WILL HELP
TO GENERATE SOME BREAKS IN A MVFR OVERCAST...BUT I DO NOT EXPECT
SCATTERED SKIES ANYWHERE.

SATURDAY MORNING EXPECT A GRADUAL INCREASE TO VFR VSBYS IN THE
WEST WITH CEILINGS ONLY RECOVERING TO MVFR LEVELS. EAST OF THE
BLUE RIDGE...AN MVFR CEILING SHOULD GRADUALLY IMPROVE TO A BROKEN
LOW END VFR CEILING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Sep 1, 4:53 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT FRI SEP 1 2006

VAZ018>020-023-024-034-035-045>047-WVZ045-021000-
CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-GREENBRIER-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL
OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-VAZ022-032-033-043-044-058-059-021000-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL
OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001>003-018>020-VAZ010>017-021000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009-WVZ042>044-021000-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 1, 1:32 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT FRI SEP 1 2006

VAZ018>020-022>024-034-035-044>047-020030-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CRAIG-PITTSYLVANIA-ROANOKE-ROCKBRIDGE-
232 PM EDT FRI SEP 1 2006

A COUPLE OF BANDS OF SHOWERS WILL AFFECT LOCATIONS FROM THE
HIGHLANDS...EAST TO LYNCHBURG AND DANVILLE THROUGH LATE AFTERNOON.
SOME OF THE SHOWERS WILL BE HEAVY...AND CONTAIN WIND GUSTS TO 40 MPH.
THE SOILS ARE HEAVILY SATURATED...AND A GUST OF WIND OVER 30 MPH
COULD TOPPLE A TREE...ESPECIALLY FROM LOCATIONS ALONG AND EAST OF
THE BLUE RIDGE. ALSO...EXPECT THE RAINS CREATE EXTENSIVE PONDING OF
WATER ON HIGHWAYS. IF TRAVELING...BE EXTRA CAUTIOUS AND ALERT TO
WATER ON THE ROADS...AND ANY DOWNED TREES. SLOW DOWN TO AVOID
HYDROPLANING.

THE SHOWERS ARE EXPECTED TO TAPER OFF LATE THIS EVENING...AS THE
REMNANTS OF ERNESTO MOVE NORTH INTO NORTHERN VIRGINIA.

WHP

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockbridge

When
September 1, 7:16 PM EST to 9:16 PM EST
Where
Rockbridge County, 4 mi NW of Lexington
Reported by
DEPT OF HIGHWAYS
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535113.